HIV, poppers and ecstasy…
My lover is HIV+ and I am trying to support him however I can.
The main subject is that he sometimes uses poppers (not everyday or not so much) and also he uses ecstasy (a lot). Even when he takes ecstasy, it is not just one pill. He takes at least 3 pills a night that means he is a hard ecstasy user. Also sometimes he take Viagra.
Could you send me an e-mail that include all side effects to using poppers and ecstasy. Also, how they affect HIV-positive people. What will happen if they use them and how much damage these kind of drugs will effect their body and their illness?
By the way, what do you think about using Bactrim (an antibiotic).
He takes Combivir 2 pills in the morning at 08:00 and Kaletra 3 pills in the morning at 08:30. Everynight he takes two pills Combivir at 20:00 and Kaletra 3 pills at 20:30.
My question about Bactrim is do you think that he should use it everyday regularly?
I can see that you are worried about your partner and I hope the following links and information helps.
Poppers, esially if not used very often, are unlikely to affect his HIV very much. The do not interact with HIV drugs, but they do interact with Viagra. Poppers and Viagra can cause you blood pressure to drop dramatically and can be fatal.
A list of side effects is included in this factsheet on poppers.
Ecstasy can affect your CD4 count – temporarily with low use but perhaps more seriously with continued use. This may be a useful summary of that study to show your partner.
A table of interactions between recreational drugs, HIV, and HIV drugs from 2003 is included here.
However, while drugs are generally not going to improve your partners health, people chose to take drugs for all sorts of reasons, including enjoyment and recreation. He may be using drugs for positive reasons like this or negative ones including low self esteem, escapism and as a denial of his HIV status. More likely it is a complicated mixture of different reasons.
If he continues to use ecstasy, then tips on how to use this more safely may also help.
Because ecstasy interacts with ritonavir, and ritonavir is included in Kaletra, then reducing theammount of ecstasy, and starting with a half pill etc, would be a very important caution for your partner to follow.
Finally, you may want to go back and check your partners dose of HIV medications.
Combivir is a drug that includes two HIV drugs in one pill (AZT and 3TC). It needs to be taken every 12 hours (ie twice a day) but the dose is only one pill in the morning and one pill at night. If your partner want to, it is fine to take this at the same time as the Kaletra.
Also, a new formulation of Kaletra may be available soon (it is already available in most parts of the world) which involves two ‘tablets’ twice-daily, instead of three ‘capsules’ twice daily. This is something to look out for.
Finally, if your partners doctor has prescribed Bactrim (also called co-trimoxazole, trimethoprim-sulfamethoxazole, and Septrin), then this probably mans that your partner’s CD4 count is under 200 cells/mm3.
If this is the case, then it is important that he takes this as prescribed, until his count goes back over 200. This would also be a good reason to slow down on the ecstasy for a while, as he really needs his body and immune system to get stronger again.